Hail, Porter
- When
- July 17, 4:20 PM CST to 4:25 PM CST
- Where
- Porter County, Wheeler
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.517, -87.183
Thunderstorms formed over far northeast Illinois during the afternoon hours of July 17th and moved southeast into northwest Indiana during the evening hours. Trees, large tree limbs and power lines were blown down across many parts of Lake county, including St.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Thunderstorms formed over far northeast Illinois during the afternoon hours of July 17th and moved southeast into northwest Indiana during the evening hours. Trees, large tree limbs and power lines were blown down across many parts of Lake county, including St. John, Munster and Cedar Lake. Large tree limbs and power lines were blown down in St. John. A tree fell onto a house in Griffith causing significant damage to the building. A large tree also fell onto a house in Hobart causing massive damage to the second floor. An old lumber storage building was blown down near Dyer. Many other areas received large hail. Very heavy rain fell across Lake and Porter counties which caused flooding of some streets and low lying areas. A few roads were impassable because of high water. Rainfall amounts ranged between 1 and 2 inches but the rain fell in a very short period of time. 2.1 inches of rain was reported in just 15 minutes in Munster.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 17, 2:00 PM CST, 2 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 300 PM CDT THU JUL 17 2003 PUBLIC DISCUSSIONS RE PM GRIDS/ZFP: SHORT TERM (OUT TO 00Z SUN)... CDFNT CURRENTLY FM SAGINAW BAY WWRD ACROSS LWR MI AND CNTRL LK MI TO S OF SHEBOYGAN AND ON ACROSS WI AND ALONG THE MN/IA BORDER. SHRA AND TSRA IN LWR MI AND ERN WI HAD BEEN MOSTLY ALONG AND BEHIND THE CDFNT...WITH ACTIVITY FURTHER W SUPPRESSED BY CAP. VIS SAT SHOWS CU BECOMING MORE WELL DVLPD ALONG AND AHD OF CDFNT FM W CNTRL LWR MI TO W CNTRL WI. SCT TSRA HAVE GRADUALLY MOVED SEWRD FM NW IL INTO CNTRL IL ON EDGE OF CAP. SFC DWPTS NOW IN UPR 60S TO MID 70S FROM IA ACROSS SRN WI AND NRN IL WITH GOES LI/S -6 TO -11. LO LVL MOISTURE POOLING AHEAD OF BNDRY TO CONT TO DESTABALIZE AIRMASS AS WELL AS CAP FURTHER WEAKENING AND EVENTUALLY REMOVED AS MID LEVEL TEMPS COOL WITH SHORT WAVE TROF CONTG INTO AREA AS INDICATED BY VEERING OF MID LVL WINDS AT BLUE RIVER WI PROFILER. EXPECT CONT CONVECTIVE DVLPMNT LATE AFTERNOON EARLY EVE WITH SOME STG/LCL SVR STORMS GIVEN SBCAPES OF 4K+ PUSHING INTO NW IL ATTM. CDFNT TO PROGRESS INTO NRN IL DURG EVE THEN THRU SRN CWA OVRNGT. COOL DRY ANTICYCLONE OVER WRN ONTARIO MOVS SSE INTO WRN GRTLKS FRI. SOME LOW ST/SC BEHIND FRONT BUT MODELS DRY OUT RATHER QUICKLY SO SHUD BY SUNNY/MSTLY SUNNY CONDITIONS ACROSS CWA FOR DAYTIME FRI. CENTER OF SFC HI OVR WI FRI AFTERNOON RESULTS IN NRLY WNDS DOWN NRN LK MI TURNING NERLY OFF SRN PART OF LK. THIS KEEPS TEMPS WELL BLO NORMS IN SHADOW OF LK ON FRI WITH MAX TEMPS LOW TO MID 70S...UPR 70S TO LWR 80S FAR S AND W PARTS OF CWA. RDG CONTS TO SETTLE ACROSS NRN IL FRI NIGHT/SAT MORNING ALLOWING TEMPS TO DROP WELL INTO LWR 50S. CONT SLO SWRD MVMT OF RDG SAT EVENTUALLY ALLOWS RETURN FLOW ACROSS NRN IL BY 00Z BUT GRAD WL BE LGT ENUF TO ALLOW LK BREEZE TO DVLP KEEPING LAKESIDE TEMPS IN MID 70S WHILE WRN PARTS OF CWA TO WARM TO AROUND 80. TRS LONG TERM (00Z SUN AND BEYOND)... LITTLE CHANGE TO GOING PROGS IN THIS TIME FRAME. MEDIUM RANGE MODELS SIMILAR ON TRACKING A LOW THRU THE GREAT LAKES SUNDAY-MONDAY. THIS SHOULD PRODUCE A MENTIONABLE TSTORM THREAT FORM SUNDAY AFTERNOON AND EVENING WITH THE ASSOCIATED WARM FRONT...THROUGH MUCH OF MONDAY IN ASSOCIATION WITH COLD FRONT. ANOTHER CANADIAN HIGH FOR A PERIOD OF UNSEASONABLE COOLTH WILL FINISH OFF THE FORECAST PERIOD. TEMP GRIDS CLOSE TO HPC GUIDANCE/CONSISTENT ACROSS WFO BOUNDARIES AND WEATHER GRIDS COLLABORATED WITH ADJOINING OFFICES. KAPLAN .CHI...NONE
ILZ003>006-008-010>014-019-020>023-032-033-039-
INZ001-002-010-011-019-181100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
430 PM CDT THU JUL 17 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.
.DAY ONE... TONIGHT
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS EVENING OVER
THE ENTIRE OUTLOOK AREA.
A COLD FRONT WILL SWEEP FROM THE UPPER MISSISSIPPI VALLEY ACROSS
THE OUTLOOK AREA FROM NORTH TO SOUTH THIS EVENING. VERY MOIST AND
UNSTABLE AIR IN THE OUTLOOK AREA AND INCREASINGLY FAVORABLE DYNAMICS
WILL TRIGGER THUNDERSTORM DEVELOPMENT.
LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS WITH THESE
STORMS. THE MOST LIKELY TIMEFRAME FOR HAZARDOUS WEATHER WILL BE
UNTIL 8PM...ALTHOUGH SEVERE WEATHER MAY OCCUR SEVERAL HOURS EITHER
SIDE OF THIS TIME WINDOW.
.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY
THE NEXT CHANCE OF THUNDERSTORMS IS SUNDAY THROUGH MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE NEEDED THIS EVENING.
&&
NWS CHICAGO WEBPAGE
HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
424 PM CDT THU JUL 17 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0422 PM INGLESIDE IL 1.75 INCH HAIL
07/17/03 LAKE REPORTED BY STORM
SPOTTER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
501 PM CDT THU JUL 17 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 PM CHICAGO IL .75 INCH HAIL
07/17/03 COOK JUST E. OF MIDWAY
AIRPORT. REPORTED BY
PUBLIC.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
503 PM CDT THU JUL 17 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0455 PM MUNDELEIN IL 1.75 INCH HAIL
07/17/03 LAKE REPORTED BY PUBLIC.
0455 PM WAUCONDA IL 1 INCH HAIL
07/17/03 LAKE REPORTED BY STORM
SPOTTER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
507 PM CDT THU JUL 17 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0440 PM ROUND LAKE IL 1.25 INCH HAIL
07/17/03 LAKE REPORTED BY STORM
SPOTTER.
0449 PM MUNDELEIN IL .75 INCH HAIL
07/17/03 LAKE REPORTED BY EMERGENCY
MANAGEMENT.
0449 PM MUNDELEIN IL 2 INCH HAIL
07/17/03 LAKE REPORTED BY PUBLIC.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
516 PM CDT THU JUL 17 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0504 PM VERNON HILLS IL .75 INCH HAIL
07/17/03 LAKE REPORTED BY STORM
SPOTTER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
519 PM CDT THU JUL 17 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM ARLINGTON HGTS IL .75 INCH HAIL
07/17/03 COOK REPORTED BY RETIRED NWS
EMPLOYEE.The Milwaukee radar (KMKX), 122 km away, was scanning. The volume nearest the first event began at 22:20 UTC.
9 hail, 3 thunderstorm wind, 2 flash flood. Local standard time, as filed.
Quarter size hail was reported at State Road 55 and State Road 10.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373606, 5373251, 5373252, 5373607, 5373608, 5373253, 5373254, 5373255, 5373536, 5373605, 5373256, 5373257, 5373258, 5373535.